• linkedin
  • Increase Font
  • Sharebar

    Vascular compromise

    Insights into anatomical nuances, avoiding necrosis

    Avoiding and treating vascular compromise with hyaluronic acid (HA) injections requires understanding the subtleties of underlying facial anatomy and keeping a well-stocked arsenal of treatments for impending necrosis, said an expert at the Orlando Dermatology Aesthetic and Clinical Conference (ODAC) in Miami.

    “Some blood vessels may actually be in different locations than in some of the anatomic diagrams and cartoons that have long characterized their course,” said vice conference chair Joel L. Cohen, M.D., from Greenwood Village, Colorado, who serves on the teaching faculty for both the University of California, Irvine and the University of Colorado.

    Although textbooks commonly depict the angular artery tracking adjacent to the nasofacial sulcus, he said, “it’s more common for the angular artery to be more lateral to that area, closer to the infraorbital distribution. In a recent cadaver study, only 19% of the time did the facial artery actually project upward along the side of the nose-cheek junction. But 32% of the time, the angular artery came off the facial artery earlier, and therefore coursed to more of the medial cheek area.”

    The technique of aspirating before injecting is not foolproof. “There can be false negatives. A study indicates you probably have to pull back on the plunger for several seconds in order to physically be able to see if you’re in a vessel. We all surely realize that it is very difficult to have the needle in the exact spot you plan to inject, and then reposition your hand to pull back on the plunger of the syringe to try to aspirate, and then have your needle-tip remain in the exact same spot when you reposition again in order to inject. As you change your hand position to pull back on the plunger, you probably move a bit, maybe just a millimeter, from the original location to the location you later inject,” Dr. Cohen said.

    A recent report also shows that it is possible to puncture and get into a vessel with small cannulas — the injectors aspirated blood despite using a cannula.

    Treating impending necrosis

    When a patient undergoes filler injections and reports purple discoloration, it may be impending necrosis or bruising, he said. Uniform purple discoloration involving multiple areas on both sides of the face is more likely bruising. But grayish discoloration, with a lacy or livedoid pattern and confinement to one contiguous area, is suspicious for impending necrosis. Often, one of the hallmark signs of impending necrosis is pain and the development of pustules and small ulcerations.

    To treat impending necrosis resulting from HA injections, 600-800 units of hyaluronidase may be required, followed by a warm compress and a 45-60 minute wait before injecting more hyaluronidase, if needed. In the article, Dr. Cohen et al. also addressed the use of nitroglycerin paste, but he indicated that introducing an antiplatelet regimen with aspirin is commonplace.

    In a previously published review, Dr. Cohen said, evidence showed that nitroglycerine paste can dilate low-resistance arterioles. Successfully treated cases of impending necrosis involved nitroglycerin paste as part of the treatment strategy. Other potential treatments include intravenous prostaglandin E, deep subcutaneous injections of low molecular-weight heparin, and even hyperbaric oxygen.

    Specific HA products

    Research suggests it’s easier to dissolve Restylane (Galderma) than Juvederm and Juvederm Voluma (Allergan), meaning more hyaluronidase enzyme was required to dissolve Juvderm products, and this was the case with both Vitrase (Balch & Lomb) as well as Hylenex (Halozyme Therapeutics) types of commercially available hyaluronidase.

    “There have been reports of blindness as a result of using fillers not just in the glabella or periocular area, but also in multiple facial locations including the nose,” he said citing a case report by Chesnut et al. on treating HA filler-induced visual impairment within 20 minutes of the complican by utilizing retrobulbar hyaluronidase injection (a technique explained in an article by Carruthers et al.).

    John Jesitus
    John Jesitus is a medical writer based in Westminster, CO.

    0 Comments

    You must be signed in to leave a comment. Registering is fast and free!

    All comments must follow the ModernMedicine Network community rules and terms of use, and will be moderated. ModernMedicine reserves the right to use the comments we receive, in whole or in part,in any medium. See also the Terms of Use, Privacy Policy and Community FAQ.

    • No comments available

    Latest Tweets Follow